Hail, Richardson
- When
- May 28, 4:40 PM CST
- Where
- Richardson County, 0.69 mi S of Dawson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.120, -95.830
An isolated cell within an area of thunderstorms produced quarter size hail and damaging winds that blew down tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An isolated cell within an area of thunderstorms produced quarter size hail and damaging winds that blew down tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 3:03 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 403 PM CDT Mon May 28 2018 .SHORT TERM...(Tonight through Thursday) Issued at 345 PM CDT Mon May 28 2018 Another record at Omaha...the temperature made it to 97 for sure and that ties the record from 1895. Forecast concerns through Tuesday night will be thunderstorm chances and potential for heavy rain/severe weather along with temperatures. The 12Z OAX sounding had a pwat of 1.11 inches and a moist layer around h7 and above h4 with drier air in between. Water vapor satellite imagery had closed h5 low pressure over Utah with some lightning closer to the secondary area of low pressure over Wyoming. One convective complex persisted over west central Nebraska and northwest Kansas and a second mesoscale convective complex was diving southward from central Wisconsin. Surface low pressure was over eastern Colorado with the dryline in southeast Colorado. A boundary extending northeast into west central Nebraska then farther north and east toward low pressure over Minnesota. An outflow boundary had pushed into central Nebraska. The late morning visible satellite imagery showed the cirrus thinning in some places and the agitated accas in southwest Iowa. The SPC mesoanalysis showed around 3000J/kg of SBCAPE here, but also a cap of 50 to 75 J/kg. Also noted was the backbuilding of storms southward in northwest Kansas toward the unstable air/theta-e axis. By mid afternoon...the visible satellite imagery showed quick a bit of cu across the forecast area with the mainly convective activity over central Nebraska into northwest Kansas. A few storms have developed in northeast Nebraska and western Iowa and one even spawned a short-lived tornado in Pocahontas Co. Iowa. Tropical storm Alberto was moving onshore with the low center forecast to hit landfall Tuesday morning. The track of the remnants is northward toward the TN/KY area Wed. morning and toward Michigan by Thursday morning. Although the main focus for storms will be to the west of the forecast area this evening, warm air advection, heating to the mid and upper 90s, and a weak lobe of vorticity will contribute to isolated storms across parts of the forecast area and a little higher chance for the western and northern CWA zones. Later tonight, another lobe of vorticity should push eastward across central Nebraska into eastern Nebraska increasing thunderstorm chances overnight. Meanwhile...pwat values will increase to 1.25 to 1.5 inches and H7 dewpoint values increase as well in northeast Nebraska by 06Z tonight. The h85 low level jet of 35 to 45kts over the western Plains shifts eastward and veers before weakening, thus have scattered storms making it farther east Tuesday morning. Tuesday afternoon into Tuesday night the combination of h5 trough deepening over the central Plains, increasing upward vertical motion with steep lapse rates and abundant moisture, continue to increase pops Tuesday afternoon and likely or chance pops farther east during the evening with frontogenesis increasing. Locally heavy rain will be possible along with strong to severe storms. Instability increases to 2000 to 3000 J/kg. The stronger shear (0-3km) tends into northeast Nebraska during the day, but does shift eastward Tuesday night. The storms may linger along the Missouri River into western Iowa Wed. morning, otherwise these should push eastward with dry weather later Wed into Thursday morning. We have a range of highs for Tuesday in the 70s to the 90s with the clouds and storms more in play. Highs Wednesday should not be as hot with highs in the 80s and 80s and lower 90s for Wednesday. .LONG TERM...(Thursday night through Monday) Issued at 345 PM CDT Mon May 28 2018 The extended forecast continues to show above normal temperatures in the 80s and 90s, with Friday being the hottest day. A perturbation on the east side of the ridge could develop a few storms Thursday night. A stronger shortwave is forecast to break down the ridge Friday night and Saturday. Thunderstorms over the western High Plains are forecast to develop eastward with the trough and cold front. The timing is a bit off between the GFS and EC as the EC has the storms into the northwest part of the forecast area by Friday afternoon, while the GFS is slowing and brings them in after midnight. An MCS is forecast to roll southeast once the storms develop. Again, the GFS is slower and holds on the the storms through Saturday night. The strength of the blocking trough over the east coast and the low in the southwest U.S./ridge in-between will be a factor in how the pattern plays out. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1222 PM CDT Mon May 28 2018 VFR conditions will prevail thru the fcst pd. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 445 PM CDT Mon May 28 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 445 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight through Tuesday night Isolated thunderstorms are possible across the outlook area through early evening and may briefly contain heavy rain, small hail to nickel sized, gusty winds and lightning. The combination of a weak upper level disturbance and heating into the mid and upper 90s with abundant moisture may produce some briefly strong storms. The environment does not favor long lasting storms. Later tonight and Tuesday we will see an increasing chance for thunderstorms. Strong to severe storms will be possible with large hail, damaging winds, heavy rain and lightning. Thunderstorms will continue Tuesday night. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger in western Iowa early Wednesday and a few storms will be possible Thursday. The next chance for more significant storms will be Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight but may be needed Tuesday afternoon and Tuesday evening. Zapotocny
Special Weather Statement National Weather Service Omaha/Valley Nebraska 522 PM CDT MON MAY 28 2018 NEZ093-282300- Richardson NE- 522 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHARDSON COUNTY UNTIL 600 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Verdon, or 11 miles west of Falls City, moving northwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Humboldt, Verdon, Stella, Dawson, Salem and The Highway 75 And 8 Junction. LAT...LON 4010 9565 4001 9585 4017 9599 4026 9575 TIME...MOT...LOC 2222Z 149DEG 11KT 4012 9581 DEWALD
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
524 PM CDT MON MAY 28 2018
IAZ056-282300-
Shelby IA-
524 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
600 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Irwin, or 16 miles southeast of Denison, moving northwest at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Irwin, Defiance, Kirkman and Manteno Recreation Area.
LAT...LON 4177 9509 4171 9530 4186 9547 4187 9538
4186 9513
TIME...MOT...LOC 2224Z 149DEG 11KT 4180 9523
DEWALDThe Topeka radar (KTWX), 130 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large tree branches and small hail was reported approximately 5 miles west of Stella.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762071, 762072.